Kansas, 2009

Hail in Kansas, July 25, 2009

July 25, 2009 · NWS DDC · 2 events in 2 counties and zones

Isolated severe thunderstorms developed along a cold front that was sagging across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe thunderstorms developed along a cold front that was sagging across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 2:12 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 25, 2:12 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT SAT JUL 25 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO MONDAY.

THERE IS A COLD FRONT JUST NORTH OF ELKHART TO JUST SOUTH OF
MEDICINE LODGE WITH COLDER OUTFLOW IN THE EAST FA WITH TEMPS ONLY
IN THE 70S. THE COLD FRONT WILL CONTINUE TO SAG SOUTH INTO
OKLAHOMA TONIGHT. NORTHWEST FLOW ALOFT CONTINUES WITH MAINLY
ELEVATED INSTABILITY NORTH OF THE FRONT. WILL CONTINUE WITH BEST
POPS IN THE FAR SOUTHWEST TONIGHT WITH A VORT MAX COMING OUT OF
SOUTHEASTERN COLORADO, AND IN THE EAST FA NEAR A BAROCLINIC ZONE.
LOOK FOR LOWS IN THE LOW TO MID 60S.

ON SUNDAY A RIDGE OF SURFACE HIGH PRESSURE MOVES EAST WITH LIGHT
SOUTH WINDS DEVELOPING. MODELS FORECASTING SOME THUNDERSTORMS FROM
NEAR GARDEN CITY TO LIBERAL AND WEST WITH THE BEST MID LEVEL
MOISTURE AND ANOTHER VORT MAX IN EASTERN COLORADO. HIGHS LOOK TO
BE IN THE LOW 90S EXCEPT COOLER WEST WITH MORE CLOUDS.

FOR SUNDAY NIGHT MODELS PICKING UP ON A WAVE IN SOUTHEAST COLORADO
MOVING INTO FAR SOUTHWESTERN KANSAS AND THE TEXAS PANHANDLE. WILL
CONTINUE WITH CHANCE POPS FAR SOUTHWEST. LOWS IN THE LOW TO MID
60S LOOK REASONABLE COMPARED TO GUIDANCE.

ON MONDAY SOUTH WINDS INCREASE WITH A CONTINUED CHANCE FOR
THUNDERSTORMS IN THE FAR WEST WITH A VORT MAX. ALSO THERE IS A
SLIGHT CHANCE FAR NORTH WITH A DISTURBANCE LATE. OTHERWISE LOOK
FOR MOSTLY SUNNY SKIES AND HIGHS IN THE LOW 90S EXCEPT COOLER IN
THE FAR WEST WITH MORE CLOUDS.

DAYS 3-7...

CHALLENGES IN THE EXTENDED FORECAST PERIOD CENTER ON POTENTIAL
FRONTAL PASSAGES MON NIGHT AND THEN AGAIN WED NIGHT.

THE WEATHER IN THE EXTENDED FORECAST PERIOD OVER THE CENTRAL PLAINS
WILL CONTINUE TO BE DOMINATED BY NW FLOW ALOFT. A SEEMINGLY
PERMANENT BLOCKING PATTERN WITH A RIDGE IN THE WEST AND A TROF OVER
THE GREAT LAKES CHANGES SUBTLY, BUT IMPORTANTLY. THE TROF OVER THE
LAKES RETROGRADES ENOUGH BY EARLY TO MID WEEK TO ALLOW MORE VIGOROUS
IMPULSES TO TAKE MORE OF A DIRECT PATH INTO THE CENTRAL PLAINS. AS
SUCH, THE MODELS CURRENTLY SHOW A FAIRLY VIGOROUS FRONT MOVING
THROUGH SW KANSAS MON NIGHT INTO TUESDAY FOLLOWED BY ANOTHER FRONT
WED NIGHT INTO THURSDAY. GIVEN THAT THESE FRONTS PASS AT NIGHT, ITS
NOT INCONCEIVABLE THAT THEY TURN OUT FAIRLY DRY. THE GFS PAINTS SUCH
A PICTURE FOR MONDAY NIGHTS FRONT WHEREAS THE EC IS A TOUCH LATER
AND MUCH WETTER. HOWEVER, THE GFS SHOWS WED NIGHTS FRONT TO BE
QUITE MOIST WHEREAS THE EC IS DRIER. NEVERTHELESS, WILL KEEP THE
CHANCE POPS I INHERITED FOR MON NIGHT AND BUMP UP POPS A LITTLE ON
WED NIGHT INTO THU. TEMPS WILL BE TRICKY AND DEPENDANT ON FRONTAL
TIMING AS WELL AS CLOUD COVER BUT IT LOOKS LIKE SLIGHTLY BELOW
NORMAL TEMPS ARE A GOOD BET THROUGH MUCH OF THE EXTENDED.

BY NEXT WEEKEND A TROF DEVELOPS ALONG THE WEST COAST AND THE GREAT
LAKES TROF SHIFTS FURTHER NORTHEAST. THIS SHOULD INDUCE RISING
HEIGHTS OVER THE CENTER OF THE COUNTRY WHICH WILL BRING OUR TEMPS
BACK UP TOWARD NORMAL OVER NEXT WEEKEND. HOWEVER, THERE CONTINUE TO
BE SIGNIFICANT MODEL DIFFERENCES SO WILL NOT MAKE ANY MAJOR CHANGES.
FOR WEEK TWO, THE TREND IS TOWARD MORE ZONAL FLOW WITH THE NORTHERN
BRANCH OF THE JET DISPLACED INTO CANADA AND A TROF OFF THE PACIFIC
COAST. THIS FAVORS NORMAL TO ABOVE TEMPS AND NORMAL TO BELOW PRECIP.
GIVEN ONGOING MODEL INCONSISTENCIES WILL GO WITH NEAR NORMAL ON BOTH
TEMP AND PRECIP. -WRIGHT

&&

AVIATION...

VFR LIKELY TO CONTINUE AT KDDC/KGCK WITH OCNL MVFR AT KHYS. A COLD
FRONT/WIND SHIFT HAS MOVED SOUTH OF ALL TERMINALS THIS AFTERNOON.
MOIST, UPSLOPE ENE FLOW HAS DEVELOPED AS HIGH PRESSURE EDGES IN FROM
THE NORTH. GRADUAL UPSLOPE LIFT AIDED BY AN UPPER LEVEL SHORTWAVE
CONTINUES TO PRODUCE SCT SHRA/ISOLD TSRA INVOF KHYS WHICH SHOULD
DIMINISH BY 00Z. AT KDDC/KGCK, UPSLOPE SFC FLOW AIDED BY DAY TIME
HEATING MAY CREATE ENOUGH INSTABILITY TO TOUCH OFF ISOLD-SCT
CONVECTION AFTER 21Z. CONVECTION IS EXPECTED TO BE NEITHER
WIDESPREAD NOR CERTAIN ENOUGH TO INCLUDE IN TAFS AT KDDC/KGCK BUT
HAVE INDICATED POTENTIAL WITH CB GROUP. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  65  92 /  30  10  10  10
GCK  62  91  63  92 /  30  20  20  10
EHA  64  87  65  87 /  50  30  40  30
LBL  64  88  65  89 /  40  30  30  30
HYS  62  92  63  92 /  30  10  10  20
P28  66  92  67  92 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/34
Hazardous weather outlook, Jul 25, 2:25 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT SAT JUL 25 2009

KSZ030-031-043>046-061>066-074>081-084>090-262030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
325 PM CDT SAT JUL 25 2009 /225 PM MDT SAT JUL 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS ONLY A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BEST CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH
SUNDAY...MAINLY WEST OF A LINE FROM GARDEN CITY TO MEADE...AND
INCREASING SUNDAY NIGHT AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE AREA. THERE WILL CONTINUE TO BE A CHANCE FOR
SCATTERED THUNDERSTORMS THROUGH TUESDAY. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 25, 5:47 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT SAT JUL 25 2009

KSZ078>080-260030-
EDWARDS-FORD-KIOWA-
647 PM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF CENTERVIEW...
MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHEASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN
EDWARDS COUNTIES...INCLUDING THE CITY OF GREENSBURG...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3761 9904 3743 9947 3783 9956 3792 9939
TIME...MOT...LOC 2347Z 322DEG 14KT 3776 9939

UMSCHEID

The radar

The Dodge City radar (KDDC), 60 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kiowa

When
July 25, 6:06 PM CST
Where
Kiowa County, 3.45 mi N of Greensburg
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -99.300

Hail, Comanche

When
July 25, 7:20 PM CST
Where
Comanche County, 7.94 mi ESE of Wilmore
Measured
0.75 in hail
Reported by
Public
Coordinates
37.280, -99.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191095, 191096.